Walking a tightrope is tricky business. If you have ever watched video of Nik Wallenda crossing the Grand Canyon on a high wire, you know how scary this can be. A misstep can lead to tragedy. When it comes to blood thinners, a wrong step can also be catastrophic.
Finding the Sweet Spot:
Batters know how important it is to hit the sweet spot: It can make the difference between a home run and a foul ball. Doctors also need to hit the sweet spot when prescribing medications: Too much or too little might spell disaster.
This is especially true for anticoagulant medications. Too little blood thinning activity could allow a blood clot to occur and cause life-threatening damage. Too much anticoagulation could lead to uncontrollable bleeding.
Hemorrhaging While on Xarelto:
Some of our readers have had sad experience with this tightrope balancing act. One wrote:
“My mother was prescribed Xarelto. She was on it for two months, then went to the hospital because of breathing difficulty. She went by ambulance. By the time I saw her again she was in a coma.
“They did abdominal surgery on her and she lost five pints of blood. They had to take her back into surgery and cauterize her arteries. Four days later she passed away from internal bleeding in her stomach and head. Could Xarelto have taken her life?”
The Straight Story on Xarelto:
Rivaroxaban (Xarelto) is one of the oral anticoagulant medicines that have come on the market within the last decade. It is prescribed to prevent stroke in people with atrial fibrillation. Doctors also use it to prevent or treat a blood clot in the lungs or the veins of the legs.
People who stop Xarelto suddenly may develop blood clots. But research shows that this anticoagulant increases the risk for the kind of internal bleeding that led to the death of our reader’s mother.
A recent study involving more than 118,000 patients with atrial fibrillation concluded that treatment with Xarelto increased the possibility of bleeding within the skull or digestive tract (JAMA Internal Medicine, online, Oct. 3, 2016) more than another anticoagulant, dabigatran. Older people were especially vulnerable.
The patients were taking anticoagulants like Xarelto or dabigatran (Pradaxa) to prevent strokes. Atrial fibrillation is an irregular heart rhythm that may allow blood to clot within the heart. A clot that escapes and lodges in the brain can be catastrophic.
Pradaxa, Xarelto and the newer apixaban (Eliquis) and edoxaban (Savaysa) are being promoted as substitutes to the old anticoagulant warfarin (Coumadin, Jantoven). The newer blood thinners are presented as being easier to use since they don’t have dietary restrictions or regular blood tests as warfarin does.
A Patient’s Perspective on Blood Thinners:
Not all patients are clear why a newer drug would be an advantage. One reader wrote:
“I am thoroughly confused as to why these new anticoagulants are being prescribed so freely by cardiologists. I have had two cardiologists and an electrophysiologist recently suggest I switch from Coumadin to Xarelto.
“A neurosurgeon I saw said, ‘NO WAY!’ He has seen patients bleed to death [from Xarelto] before they could be treated for stroke or aneurysm.
“The doctors in favor of the new drug brush off my questions of what to do about bleeding problems and can’t seem to give me a straight answer. All three cardiologists said Xarelto is the drug THEY would take. I don’t get it!
“By the way, Xarelto is considerably more expensive than warfarin or Coumadin. I am having no problem with my current Coumadin!”
Monitoring FDA Data on Anticoagulants:
The Institute for Safe Medication Practices (ISMP) puts out a publication called “Quarter Watch.” It analyzed adverse drug reports submitted to the FDA. The report from June 29, 2016 offered the following insights on blood thinners:
“Use of oral anticoagulants-the highest risk outpatient drug treatment in older patients-increased as novel oral anticoagulants (NOACs) in part replaced the traditional warfarin and also expanded the patient population.”
“In 2015 the FDA received still more evidence of the high risks of oral anticoagulant therapy in the form of 34,765 adverse drug event reports, including 2,997 patient deaths and 9,523 adverse events severe enough to require hospitalization. The major problem reported was hemorrhage, n = 16,222 (46.7%), with the most frequent bleeding sites being the gastrointestinal system (n = 4,828), and the brain and central nervous system (n = 3,711)…The actual numbers of deaths and injuries associated with anticoagulant therapy are unknown, but thought to be 10 to 100 times higher than those reported.”
What About Eliquis (Apixaban)?
Sales of Eliquis have been skyrocketing. That may be due in part to an aggressive advertising campaign touting Eliquis over warfarin. Here are some TV spots to show you what we are talking about:
“Bringing My Best”
Eliquis Side Effects:
Bleeding in the digestive tract, brain or within the eye
Blood clots if the drug is stopped suddenly. No one should EVER discontinue Eliquis suddenly without careful medical supervision. This “rebound” clotting effect could trigger life-threatening events.
Spinal procedures such as epidural anesthesia can be very dangerous for people taking Eliquis.
Serious allergic reactions (skin rash, anaphylaxis)
Other complications may include bruising, nose bleeds, breathing difficulties and hypotension (low blood pressure).
Readers Share Eliquis Stories:
Debbie in LA reported:
“My husband just came home from the hospital after being admitted four days previously. He had to go to the emergency room for horrible symptoms: severe breathlessness upon any exertion, even just rising from chair. He went from walking to a walker and a wheelchair in 4 weeks.
“His cardiologist changed him from well tolerated and controlled warfarin to Eliquis for long-time atrial fib. The breathlessness began immediately along with much joint pain, personality changes, weakness, stomach pain, insomnia and in the last two weeks he had urinary incontinence whenever he tried to catch his breath. He also noticed that his stools were getting darker.
“He saw his cardiologist who denied any of these symptoms were caused by Eliquis. Blood tests showed he was a little anemic. A week and a half after the blood work a trip to the emergency room revealed that his blood count had dropped and he was down to 24. Upon admittance, he was given two pints of blood, oxygen and fluids. His blood count went up to 28. He had a gastric endoscopy proving he had no bleeding ulcer. His blood count dropped to 24 again. He was administered another two pints of blood. A colonoscopy showed bleeding from a blood vessel in his colon. The doctor cauterized it.
“His blood count stayed steady at 30 so he was discharged. He was changed back to warfarin and will need follow up blood checks.”
Budd in Australia shared this:
“I was on Xarelto for around three years and was recently changed to Eliquis because of digestive problems. Now I have aching legs and arms, really painful and tight chest, and severe reflux, aching legs, fuzzy head and extreme fatigue. I get dizzy and lightheaded. This drug has ruined my life.”
“I have put on 10 kgs and feel really depressed. My cardiologist gets annoyed when I try to talk about it and says ‘its just a blood thinner.'”
Mae in Rockville reported similar side effects:
“Since taking Eliquis I’ve experienced joint and muscle pain and cramps, and severe gastritis. When I notified my hematologist, he said that my symptoms were probably nerve issues. Also, I am totally exhausted most of the time.”
Read more about Eliquis side effects at this link:
New Eliquis (Apixaban) Alert: Unexpected Side Effect.
The People’s Pharmacy Perspective on New Anticoagulants:
Anticoagulant medications can prevent terrible complications from blood clots. In particular, they can reduce the risk of a stroke triggered by the arrhythmia atrial fibrillation. That said, blood thinners require great vigilance, whether they are old-fashioned drugs like warfarin or newer entries like Eliquis, Xarelto Pradaxa or Savaysa. Patients and their prescribers must walk the tightrope between blood clotting and bleeding. That requires attention to dosing and to side effects and interactions.
No one should ever stop an anticoagulant without very careful medical supervision! Doing so could trigger a life-threatening blood clot.